Thunderstorm Wind, Harper
- When
- May 19, 9:50 AM CST to 9:51 AM CST
- Where
- Harper County, 3.83 mi SSW of Freeport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.150, -97.880
A road sign was blown down.
More tornadic storms moved across central Kansas dropping several weak tornadoes and one EF1 that caused damage to a shed and trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
More tornadic storms moved across central Kansas dropping several weak tornadoes and one EF1 that caused damage to a shed and trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 19, 5:30 AM CST, 4 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 630 AM CDT Fri May 19 2017 .SHORT TERM...(Today through Sunday night) Issued at 345 AM CDT Fri May 19 2017 The main challenge/concern is the trend/coverage in convection today across the area and potential for locally strong/severe storms and heavy rainfall. Mesoscale outflow has masked the effective surface front with the boundary briefly moving south into north central Oklahoma. Since midnight, a southeast flow has returned north across the Kansas border at Winfield. The effective surface front is expected to become better defined a bit further north today from south central into east central Kansas. The latest RAP/HRRR support the ongoing convection across southeast Kansas early this morning where elevated CAPE values around 1000 j/kg will reside through sunrise in a region of modest moisture transport. Even modest surface heating in the presence of weak to little capping today along/south of the front is expected to result in a quick renewal or increase in convection, becoming quite numerous across the area by the afternoon. A visibly evident shortwave upper trof in the water vapor imagery over the southern Rockies early this morning will also lift northeast across the area by this afternoon. While lower level wind fields will be weaker, overall deep layer shear will increase in the modest warm sector where MLCAPE values could approach 2000 j/kg. This should support a few severe storms mainly along/southeast of the Kansas turnpike. Periodic heavy rainfall will also remain possible across much of the area, even on the cool side of the front across central Kansas. The upper low will begin to open up and lift out across the central/northern Plains on Saturday. A brisk and cooler northwest surface flow will prevail with any lingering showers diminishing or exiting the area by the afternoon. The weekend is expected to finish out dry and seasonably mild on Sunday. Darmofal .LONG TERM...(Monday through Thursday) Issued at 345 AM CDT Fri May 19 2017 A significant upper trof rotating around the large scale upper low over western Ontario will drop southeast across the Upper Midwest Monday, amplifying the mean eastern CONUS trof as it sweeps south and east across the Mississippi Valley through mid-week. This will bring a chance for precip followed by much cooler air to the area. KED && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 627 AM CDT Fri May 19 2017 Widespread LIFR/IFR was observed with low cigs and visibilities in the wake of a cold front bisecting the area this morning. Conditions are expected to prevail through much if not all of the day north of the front, while ceilings may lift some along and south of the front before showers and storms become more numerous by 16-18z or so. LIFR/IFR may return tonight as precipitation begins to diminish from west to east. Breezy northeast winds shift to the northwest as drier air filters across the area late tonight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 51 65 47 / 80 70 10 0 Hutchinson 67 48 63 45 / 80 70 10 0 Newton 70 49 62 46 / 80 70 10 0 ElDorado 73 52 64 46 / 80 80 20 0 Winfield-KWLD 75 53 66 47 / 80 80 10 0 Russell 59 43 60 43 / 70 60 20 0 Great Bend 61 44 61 44 / 70 60 10 0 Salina 65 48 61 44 / 80 80 20 0 McPherson 66 48 62 44 / 80 70 10 0 Coffeyville 79 60 69 48 / 80 80 30 10 Chanute 78 59 67 47 / 80 80 30 10 Iola 77 58 67 47 / 80 80 30 10 Parsons-KPPF 78 59 68 48 / 80 80 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && SHORT TERM...KED LONG TERM...KED AVIATION...MWM
Hazardous Weather Outlook National Weather Service Wichita KS 431 AM CDT Fri May 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-200945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 431 AM CDT Fri May 19 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Strong to severe storms are possible this afternoon and early evening, mainly along and south of a Cottonwood Falls to Wichita to Anthony line. The main risks will be large hail up to golf-ball size and damaging winds to 70 mph. Thunderstorms with heavy rainfall rates are also expected today across the entire area. The heavy rainfall is expected to result in significant rises and flooding on some area rivers and creeks with flash flooding also possible. Please refer to the Flash Flood Watch and any Flood Warnings for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Minor to moderate flooding on some area rivers is expected to continue through part of the weekend. Please refer to the Flood Warnings and River Flood statements for details. There is a chance for thunderstorms Sunday night through early next week across much of the area. The risk for organized strong or severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
933 AM CDT FRI MAY 19 2017
KSZ053-191500-
Chase KS-
933 AM CDT FRI MAY 19 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Chase County in east central Kansas...
* Until 1000 AM CDT
* At 931 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Strong City...moving northeast
at 30 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Tallgrass Prairie and
Tallgrass Prairie Preserve.
LAT...LON 3847 9635 3842 9636 3829 9651 3840 9669
3852 9658 3852 9635
TIME...MOT...LOC 1433Z 219DEG 27KT 3841 9654
JAKUBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM FLOOD GREAT BEND 38.36N 98.81W
05/19/2017 BARTON KS LAW ENFORCEMENT
VARIOUS LOW WATER CROSSINGS AND POOR DRAINAGE AREAS
REMAIN FLOODED ACROSS BARTON COUNTY.
&&
ADKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1012 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 10 NW ATLANTA 37.54N 96.90W
05/18/2017 E70 MPH BUTLER KS TRAINED SPOTTER
&&
CDJSpecial Weather Statement
National Weather Service Wichita KS
1028 AM CDT FRI MAY 19 2017
KSZ091>093-191615-
Harper KS-Cowley KS-Sumner KS-
1028 AM CDT FRI MAY 19 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Harper County in south central Kansas...
Western Cowley County in south central Kansas...
Sumner County in south central Kansas...
* Until 1115 AM CDT
* At 1027 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 7 miles
east of Amorita to 6 miles west of Renfrow to Deer Creek...and
moving northeast at 45 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Arkansas City, Winfield, Wellington, Anthony, Belle Plaine, Conway
Springs, Caldwell, Oxford, Udall, Argonia, South Haven, Geuda
Springs, Mayfield, Milan, Hunnewell, Bluff City, Danville, Waldron,
Freeport and Riverdale.
LAT...LON 3700 9821 3739 9793 3739 9781 3745 9781
3747 9775 3748 9737 3737 9686 3700 9712
TIME...MOT...LOC 1528Z 211DEG 39KT 3692 9817 3692 9778 3681 9755
JAKUBThe Vance AFB radar (KVNX), 51 km away, was scanning. The volume nearest the first event began at 15:51 UTC.
7 tornado, 5 thunderstorm wind, 2 hail. Local standard time, as filed.
A road sign was blown down.
Brief touchdown over open country.
Relayed via Emergency Manager.
Minor damage to a metal barn.
Tornado moved over open country.
Tornado moved over open country and caused no damage.
A nine inch diameter tree limb was blown down.
Brief touchdown over open country.
Reported via trained spotter.
Reported via storm chaser.
Brief touchdown over open country.
The tornado touched down over open country and moved almost due east causing damage to a barn and trees. A machine shed with concrete footings was lifted and thrown into a tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693008, 688524, 693009, 693012, 688535, 688525, 688526, 693010, 688527, 693013, 693011, 693014, 688530, 688537.